Dear Alice,

My girlfriend has recently started taking Paxil for anxiety that she has suffered from since she was young! Paxil works great for her anxiety; however, she has gone from being multi-orgasmic to being unable to orgasm at all! My question is, "is there an anti-anxiety treatment med or otherwise that doesn't have the sexual side effects?" Please help!!

Dear Reader,

Your girlfriend is courageous to confront a problem that she's been struggling with for so long and to experience some relief from her anxiety. However, it can be terribly frustrating when a medication that is providing such clear benefits in one aspect of her life has undesired side effects as well. Unfortunately, some medications used to treat anxiety (and depression) often cause changes that may require a bit of time to adjust to or experience in managing. It's common that folx who use anti-anxiety medication or antidepressants report experiencing unwanted sexual side effects, including inability or difficulty in orgasming, lower sex drive, reduced vaginal lubrication, and problems with erections. If your girlfriend shares your displeasure with the pleasure deficit she's experiencing, you may encourage her to address it with to her health care provider — and the good news is that there are a number of options to try.

Before you make the suggestion for your partner to follow up with her health care provider, it may make sense to have a chat about how she feels about this new change in her inability to orgasm. Is this change unacceptable to you, to her, or to both? Maybe this isn't a problem for her; maybe this sexual change is fine with her — but you won’t know until you ask. It could be difficult to bring up these sexual issues. However, it might be beneficial to check in with her to find out whether there might be some solutions that don’t require medical intervention.

If you do find that you’re both on the same page about your concern and want to pursue other options, it’s also good to know that everyone responds differently to medicines, and the side effects of anti-anxiety drugs and antidepressants may vary depending on what medicine is being used. Some possible strategies for lessening or changing the sexual problems associated with these medications include:

  • Waiting it out for a few weeks to see if the sexual side effects dissipate.
  • Having her health care provider adjust the dosage.
  • Adding another type of medication to increase sexual pleasure or counteract the anti-orgasmic effects.
  • Switching to a different anti-anxiety medicine.

List adapted from Mayo Clinic.

As frustrating as it may be for your girlfriend to have problems orgasming while taking Paxil (generic name: paroxetine), it's crucial for her not to discontinue the medicine or change the way she takes it without checking with her health care provider. You both may also consider taking it slow and being patient while making adjustments. If the sexual side effects don't go away after a few weeks, it may also make sense to take some time and address the change in sex drive by utilizing some of the other options. Best of luck as you work together to determine what solution might make sense for your girlfriend to feel as comfortable as possible. 

Alice!

Submit a new response

Plain text

  • No HTML tags allowed.
  • Web page addresses and e-mail addresses turn into links automatically.
  • Lines and paragraphs break automatically.
CAPTCHA
This question is for testing whether or not you are a human visitor and to prevent automated spam submissions.

Vertical Tabs